In our NICU, babies who are on a withdrawal protocol are assessed for signs of withdrawal every few hours. We don't usually start to see high "abstinence scores" until about the second day of life, which is why in our hospital, babies are kept with their moms unless they start to show higher scores. Being separated from mom is a stressor that can increase scores, so definitely look for a hospital that will let you be with your baby for as long as possible.
Things that docs and nurses will watch for include tremors, sweating and high temperature, loose stools (especially with a bad diaper rash), rapid breathing, excessive sucking, hyperactive reflexes, tense posture, and frequent waking or crying. If your baby starts to show enough of these symptoms to score high, then he'll be given phenobarb or morphine to help ease his withdrawal. The dose will gradually be increased until the scores decrease, and then the dose will be gradually weaned down.
Depending on the severity of his withdrawal, it could be a short NICU stay or a long one. To ease his course, make sure he's kept in a quiet, dark environment with minimal stimulation. You should be able to do all of the normal NICU bonding
techniques with your baby. Maintain a calm demeanor while you're there - babies definitely pick up on their caregivers stress levels!
If you run into any trouble with breastfeeding, here's a copy of the American Academy of Pediatrics policy on methadone and breastfeeding
- it's definitely recommended!